Wisconsin, 2008

Hail in Wisconsin, June 15, 2008

June 15, 2008 · NWS DLH · 4 events in 3 counties and zones

A frontal boundary and upper trough combined to produce severe thunderstorms with large hail in northwestern Wisconsin during peak daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A frontal boundary and upper trough combined to produce severe thunderstorms with large hail in northwestern Wisconsin during peak daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 15, 2:10 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 15, 2:10 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT SUN JUN 15 2008

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
AFFECT MUCH OF THE NORTHLAND THIS AFTERNOON...A RESULT OF DAYTIME
HEATING AND AN UPPER LEVEL SHORTWAVE PROPAGATING EWD ACROSS THE
CWA. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PROGRESS EAST
ACROSS THE FCST AREA LATE THIS AFTERNOON AND THIS EVENING WITH
THE UPPER TROUGH...AFFECTING THE TWIN PORTS AND NWRN WI. THE
ATMOSPHERE WILL STABILIZE AROUND SUNSET...CAUSING MOST IF NOT ALL
OF THE PRECIPITATION TO DISSIPATE.

A RIDGE OF HIGH PRESSURE WILL THEN BUILD OVER THE CENTRAL PART OF
THE COUNTRY...WITH THE UPPER MIDWEST UNDER ITS EASTERN EDGE. THIS
WILL SETUP NORTHWESTERLY FLOW ALOFT OVER THE NORTHLAND...WHICH
SHOULD PERSIST THROUGH MIDWEEK. THE PATTERN WILL RESULT IN MAINLY
DRY CONDITIONS ACROSS OUR FCST AREA...ALTHOUGH SEVERAL WEAK
SHORTWAVES MOVING THROUGH NW FLOW ALOFT MAY PRODUCE A FEW SHOWERS
OR STORMS ACROSS OUR ERN ZONES. TEMPERATURES WILL BE SLIGHTLY
COOLER THAN NORMAL TOMORROW...BUT THEN WILL GRADUALLY WARM THROUGH
WEDNESDAY.

&&

.AVIATION...COLD AIR ALOFT...AND A WEAK DISTURBANCE HAS CAUSED
SCATTERED  SHOWERS...AND A FEW THUNDERSTORMS THIS AFTERNOON OVER
NORTHEAST MINNESOTA. THESE SHOWERS AND STORMS WILL CONTINUE AND
MOVE INTO NORTHWEST WISCONSIN. MOST OF THE SHOWERS WILL DIMINISH
AFTER SUNSET. MAINLY VFR CONDITIONS WERE OCCURRING...AND WILL
CONTINUE TONIGHT. HOWEVER...MVFR CEILINGS AND VSBYS WILL BE
POSSIBLE IN AND AROUND ANY SHOWERS/STORMS. MVFR CEILINGS ARE ALSO
POSSIBLE LATER TONIGHT OVER FAR NORTHERN MINNESOTA.

&&

POINT TEMPS/POPS...
DLH  45  67  44  71 /  20  10  10  10
INL  44  70  43  71 /  20  10  10  10
BRD  46  71  48  75 /  10  10  10  10
HYR  45  68  44  72 /  20  10  10  10
ASX  47  64  44  69 /  20  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

BERDES/MELDE
Hazardous weather outlook, Jun 15, 3:11 AM CST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
411 AM CDT SUN JUN 15 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
411 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY OVER
NORTHWEST WISCONSIN. THESE STORMS MAY CONTAIN SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG SYSTEM WILL BRING A THREAT FOR THUNDERSTORMS TO THE
REGION ON THURSDAY...AND CONTINUING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LSZ121-140>148-161030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
411 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY OVER
NORTHWEST WISCONSIN. THESE STORMS MAY CONTAIN SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG SYSTEM WILL BRING A THREAT FOR THUNDERSTORMS TO THE
REGION ON THURSDAY...AND CONTINUING THROUGH THE WEEKEND.

GRANING

The radar

The Duluth radar (KDLH), 105 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Washburn

When
June 15, 3:55 PM CST
Where
Washburn County, 2.28 mi NNE of Earl
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.950, -91.730

Hail, Sawyer

When
June 15, 4:20 PM CST
Where
Sawyer County, 0.48 mi E of Stone Lake
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.850, -91.540

Hail, Price

When
June 15, 4:55 PM CST
Where
Price County, 0.96 mi W of Park Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.930, -90.470

Hail, Price

When
June 15, 5:00 PM CST
Where
Price County, 1.18 mi SE of Park Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.920, -90.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113824, 113826, 113829, 113830.